I am a 66 yr old male who has had minor bouts of atrial fib since 1992..usually no more than 4 or 5 year. This past year they occur more often, but always resolve themselves within 4 to 6 hours after taking 25 mg of Metoprolol. I had my last nuclear stress test 18 months ago and my cardiologist said that I don't need to take another test for 3 years. I performed at 18 mets and my ejection fraction was 63%. I have hypertension which is treated successfully with a Lotrel 40/10. I am a daily runner and maintain a heart rate of between 135 and 140 during my runs for approx. 30 minutes.
Recently, I have noticed that as soon as begin my run and my heart rate ramps up, I get what feels like extra or skipped beats. It doesn't affect my endurance whatsoever, but it is a bit disconcerting. When I stop running I return to a normal sinus rhythm within a minute or two. My heat rate also recovers from 140 bpm to around 100 after a minute.
I experimented the other day and took 25 mg of Metoprolol approx 2 hours before my run and the extra/skipped beat sensation seemed almost unnoticeable but I couldn't get my heart rate much above 120 bpm.
I was told that my atrial fib issues might get more pronounced with age, although this doesn't present as atrial fib as when I am in a fib I am definitely unable to exercise and am a bit fatigued.
Could this be benign PAC's or PVC's.....I wouldn't think it would be related to any CAD, since I have no discomfort. i.e.chest pains or feel winded when this is going on.
It may be benign pacs or pvs. It does seem to be an acute departure from your previously asymptomatic state. Did you exercise in your stress test. Did this happen?
It sounds like at the very least-you deserve a return trip to the cardiolgist and a new ekg. I would also check your lifestyle features such as caffeine intake, stress etc.
For an exerciser like yourself, b blockage may be a double edged sword as you will know doubt fatigue more easily if you cant increase your heart rate appropriately. Good luck on managing this temporary problem. It sounds like you are very in tune with your body and doing all that can be expected to maintain your health
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.